Heavy Snow, Lee
- When
- January 4, 7:00 AM CST to January 5, 7:00 AM CST
- Where
- Lee forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.746, -89.300 (the zone’s center; the record gives no point)
Heavy snow fell over north-central and northeast Illinois. 6 inches in Dixon (Lee County).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy snow fell over north-central and northeast Illinois. Some snow reports include; 7 inches in Paw Paw (Lee County), 6.5 inches in Aurora (Kane County), 6.4 inches in Burbank (Cook County), 5.7 inches in Winfield (Du Page County), 5.6 inches at O'Hare Airport (Cook County) and 5.6 inches in Dixon (Lee County). There was 3 indirect deaths, a 76 year old man suffered a heart attack while shoveling his driveway in New Lenox (Will County) and 2 (18 and 19 years old) were killed in a weather related automobile accident near Glen Ellyn (Du Page County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 4, 5:45 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 545 AM CST SUN JAN 4 2004 .AVIATION DISCUSSION 12Z TAFS... NE FLOW IS PRODUCING LAKE EFFECT STRATUS BELOW 2 KFT FEET AT ALL TERMINALS EXCEPT KRFD AT 11Z. THIS IS PRECEDING SNOW WHICH IS RAPIDLY EXPANDING ACROSS ILLINOIS FROM SW TO NE. WITH THE ONSET OF SNOW AT TERMINALS...EXPECT WIDESPREAD CIGS BELOW 1 KFT AND VSBYS AT OR BELOW 1/2 MILE...ESPECIALLY BETWEEN 15Z-03Z WHEN HEAVIEST BANDING IS EXPECTED. AS SFC LOW TRACKS NE TO NEAR KSDF AROUND 03Z...HEAVY SNOW WILL BE COMING TO AND END. HOWEVER... RESIDUAL MOISTURE WILL CONTINUE TO PRODUCE LIGHT SN OR FLURRIES...WITH MVFR CIGS/VSBYS 06-12Z TIMEFRAME. STEFKOVICH && DISCUSSION FOR MORNING GRIDS/ZFP... THE SNOW IS COMING PROFILER WINDS AND WATER VAPOR IMAGERY SHOW SRN PLAINS CYCLONE IS STARTING TO EVOLVE AND BECOME BETTER ORGANIZED AS SHORT WAVE ENERGY MOVING INTO TX PHDL RGN INTERACTS WITH SFC WAVE ON STG BAROCLINIC ZONE OVR RED RVR VLY. GOOD INDICATION OF THIS IS THUNDER AND SHALLOW TOPPED CONVECTION MOVING FROM ERN KS INTO WRN MO. THIS IS IN RESPONSE TO BACKING LO LVL WINDS AHD OF SYS ALLOWING FOR SIG CONVERGENCE ALG ISENTROPIC SFCS. THIS AREA IS FCST TO LIFT ENEWD AND SPREAD INTO NRN AND CNTRL IL BY MID MRNG AND INTO NWRN IN BY LATE THIS MRNG. MODELS NOW IN CLOSE AGREEMENT IN BRINGING DEEPENING SFC LOW CENTER NEWD ALG OR JUST N OF OH RVR THIS AFTN AND ERLY EVENING. AS THIS SYS APPROACHES...VERY WARM AND MOIST AIR WILL BE DRAWN NWD OVER COLD AMS NOW IN PLACE...SET UP IS FVRBL FOR BURSTS OF HVY SNOW. TIME/HGT ANALYSES SHOW STGS OMEGA FIELD TO CROSS FA THIS AFTN AND ERLY THIS EVENING AND THIS WILL BE THE PERIOD OF MOST WIDESPREAD HVY SNOW. COULD SEE ACCUMULATIONS OF 2 IN/HR AT TIMES...ESP THIS AFTN. VERTICAL MOTION CUTS OFF WITH PASSAGE ON INDUCES INVERTED TROF N OF SYS...BUT GIVEN AMPLE LOW LVL RH AND FAIRLY DECENT COLD ADVECTION WILL CONTINUE WITH CHC FLRYS THRU MONDAY. THEN...WX NIL UNTIL ABOUT WED AFTN OR MORE LIKELY WED NGT WHEN CLIPPER TYPE SYS IS FCST TO DROP SEWD ACROSS MID MS VLY. TEMPS OK AND WILL MAKE LTL CHG TO FCST. COLDEST PERIOD LOOKS LIKE TUES NGT AS SKIES CLR AND SFC RIDGE MOVES OVR FA. TEMPS WILL LIKELY DROP WELL BLO ZERO FOR WED MRNG LOWS. TEMPS THEN TO MODERATE TO SEASONABLY COLD READINGS BY END OF WEEK. UPDATED WSW AND HWO WIBIS BY 0430. MERZLOCK && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...HEAVY SNOW WARNING THROUGH SUNDAY GENERALLY ALONG AND NORTH OF A PONTIAC TO KANKAKEE LINE. WINTER WEATHER ADVISORY SOUTH OF THIS LINE. IN...HEAVY SNOW WARNING THROUGH SUNDAY LAKE AND PORTER COUNTIES. WINTER WEATHER ADVISORY REMAINDER OF NW INDIANA. LK MICH...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 AM CST SUN JAN 4 2004
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-042130-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
500 AM CST (500 AM EST) SUN JAN 4 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT
A HEAVY SNOW WARNING IS IN EFFECT THROUGH 9 PM THIS EVENING FOR
MOST OF THE REGION. BETWEEN 5 AND 8 INCHES OF SNOW ACCUMULATION
CAN BE EXPECTED BY THIS EVENING. AT TIMES TODAY...THE HEAVY
SNOWFALL WILL REDUCE VISIBILITIES TO ONE QUARTER MILE...OR
LESS.
ELSEWHERE....A WINTER WEATHER ADVISORY IS IN EFFECT FOR FORD
AND IROQUOIS COUNTIES IN ILLINOIS...AND NEWTON...JASPER AND
BENTON COUNTIES IN INDIANA. A MIXTURE OF RAIN...FREEZING
RAIN...SLEET...AND THEN SNOW LATER TODAY WILL PRODUCE
TOTAL ACCUMULATIONS FROM 2 TO 5 INCHES.
ALL TRAVEL FROM 9 AM THROUGH MIDNIGHT IS STRONGLY DISCOURAGED
UNLESS ABSOLUTELY NECESSARY...AS ROADS WILL BE TREACHEROUS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ARCTIC AIR WILL INVADE THE REGION MONDAY THROUGH WEDNESDAY. HIGH
TEMPERATURES WILL ONLY BE IN THE TEENS...WITH LOW TEMPERATURES
NEAR OR BELOW ZERO. COMBINED WITH BLUSTERY WINDS...WIND CHILL
READINGS WILL BE BELOW ZERO FOR MOST OF THESE THREE DAYS.
THERE IS ANOTHER CHANCE OF SNOW WEDNESDAY NIGHT AND THURSDAY...
BUT ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TO REPORT SNOWFALL AND WINTRY MIX AMOUNTS
THROUGH TONIGHT.
LMZ740>746-766-042130-
WINTHROP HARBOR TO NEW BUFFALO-
LAKE MICHIGAN-
500 AM CST SUN JAN 4 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT
ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR NORTH TO NORTHEAST WINDS
FROM 15 TO 25 KNOTS. VISIBILITIES WILL BE RESTRICTED FROM AROUND
9 AM TO 9 PM DUE TO MODERATE OR HEAVY SNOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY IS LIKELY MONDAY THROUGH WEDNESDAY
DUE TO WEST TO NORTHWEST WINDS OF 15 TO 25 KNOTS OR HIGHER.
&&
MERZLOCK/STEFKOVICH
NWS CHICAGO WEBPAGE:
HTTP://WWW.CRH.NOAA.GOV/lot (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382910, 5382911, 5382912, 5382913, 5382914.